Skip to main content

Two-Dimensional Brownian Random Interlacements


We introduce the model of two-dimensional continuous random interlacements, which is constructed using the Brownian trajectories conditioned on not hitting a fixed set (usually, a disk). This model yields the local picture of Wiener sausage on the torus around a late point. As such, it can be seen as a continuous analogue of discrete two-dimensional random interlacements (Comets et al. Commun. Math. Phys. 343, 129–164, 2016). At the same time, one can view it as (restricted) Brownian loops through infinity. We establish a number of results analogous to these of Comets and Popov (Ann. Probab. 45, 4752–4785, 2017), Comets et al. (Commun. Math. Phys. 343, 129–164, 2016), as well as the results specific to the continuous case.

This is a preview of subscription content, access via your institution.


  1. Abe, Y.: Second order term of cover time for planar simple random walk arXiv:1709.08151 (2017)

  2. Baccelli, F., Kim, K.B., McDonald, D.: Equilibria of a class of transport equations arising in congestion control. Queueing Syst. 55(1), 1–8 (2007)

    Article  MathSciNet  MATH  Google Scholar 

  3. Baccelli, F., Carofiglio, G., Piancino, M.: Stochastic analysis of scalable TCP. In: Proceedings IEEE INFOCOM 2009, pp 19–27 (2009)

  4. Belius, D., Kistler, N.: The subleading order of two dimensional cover times. Probab. Theory Relat. Fields 167(1), 461–552 (2017)

    Article  MathSciNet  MATH  Google Scholar 

  5. Belius, D., Rosen, J., Zeitouni, O.: Tightness for the cover time of compact two dimensional manifolds. arXiv:1711.02845 (2017)

  6. Camargo, D., Popov, S.: One-dimensional random interlacements. Stochastic Process. Appl. 128, 2750–2778 (2018)

    Article  MathSciNet  MATH  Google Scholar 

  7. Chen, H.: Excursions in Classical Analysis. Mathematical Association of America, Washington, DC (2010)

    Book  Google Scholar 

  8. Chetrite, R., Touchette, H.: Nonequilibrium Markov processes conditioned on large deviations. Ann. Inst. Henri Poincaré B Probab. Stat. 16, 2005–2057 (2015)

    Article  MathSciNet  MATH  Google Scholar 

  9. Černý, J., Teixeira, A.: From random walk trajectories to random interlacements. Ensaios Matemáticos [Mathematical Surveys], vol. 23. Sociedade Brasileira de Matemática, Rio de Janeiro (2012)

    Google Scholar 

  10. Comets, F., Popov, S.: The vacant set of two-dimensional critical random interlacement is infinite. Ann. Probab. 45, 4752–4785 (2017)

    Article  MathSciNet  MATH  Google Scholar 

  11. Comets, F., Gallesco, C., Popov, S., Vachkovskaia, M.: On large deviations for the cover time of two-dimensional torus. Electr. J. Probab. 18, article 96 (2013)

    MathSciNet  MATH  Google Scholar 

  12. Comets, F., Popov, S., Vachkovskaia, M.: Two-dimensional random interlacements and late points for random walks. Commun. Math. Phys. 343, 129–164 (2016)

    Article  MathSciNet  MATH  Google Scholar 

  13. de Bernardini, D.F., Gallesco, C.F., Popov, S.: On uniform closeness of local times of Markov chains and i.i.d. sequences. Stochastic Process. Appl. 128, 3221–3252 (2018)

    Article  MathSciNet  MATH  Google Scholar 

  14. Dembo, A., Peres, Y., Rosen, J., Zeitouni, O.: Cover times for Brownian motion and random walks in two dimensions. Ann. Math. (2) 160(2), 433–464 (2004)

    Article  MathSciNet  MATH  Google Scholar 

  15. Dembo, A., Peres, Y., Rosen, J., Zeitouni, O.: Late points for random walks in two dimensions. Ann. Probab. 34(1), 219–263 (2006)

    Article  MathSciNet  MATH  Google Scholar 

  16. Dereich, S., Döring, L.: Random interlacements via Kuznetsov measures. arXiv:1501.00649 (2015)

  17. Doob, JL: Classical Potential Theory and Its Probabilistic Counterpart. Springer, Berlin (1984)

    Book  MATH  Google Scholar 

  18. Doob, J. L.: Conditional Brownian motion and the boundary limits of harmonic functions. Bull. Soc. Math. France 85, 431–458 (1957)

    Article  MathSciNet  MATH  Google Scholar 

  19. Drewitz, A., Ráth, B., Sapozhnikov, A.: An Introduction to Random Interlacements. Springer, Berlin (2014)

    Book  MATH  Google Scholar 

  20. Goodman, J., den Hollander, F.: Extremal geometry of a Brownian porous medium. Probab. Theory Relat. Fields 160(1–2), 127–174 (2014)

    Article  MathSciNet  MATH  Google Scholar 

  21. Jacod, J., Shiryaev, A.N.: Limit Theorems for Stochatic Processes. Grundlehren der mathematischen Wissenschaften. Springer, Berlin (2003)

    Google Scholar 

  22. Kingman, J.F.C.: Poisson Processes. Oxford University Press, New York (1993)

    MATH  Google Scholar 

  23. Lawler, G., Limic, V.: Random walk: a modern introduction. Cambridge Studies in Advanced Mathematics, 123. Cambridge University Press, Cambridge (2010)

    Book  MATH  Google Scholar 

  24. Lawler, G.F., Werner, W.: The Brownian loop soup. Probab. Theory Relat. Fields 128(4), 565–588 (2004)

    Article  MathSciNet  MATH  Google Scholar 

  25. Lawler, G.F., Schramm, O., Werner, W.: Conformal restriction: the chordal case. J. Am. Math. Soc. 16(4), 917–955 (2003)

    Article  MathSciNet  MATH  Google Scholar 

  26. Le Gall, J.F.: Some properties of planar Brownian motion. Ecole d’Été de Probabilités de Saint-Flour X–1990. Lecture Notes in Math., 1527, pp 111–235. Springer, Berlin (1992)

    Google Scholar 

  27. Le Jan, Y: Markov Paths, Loops and Fields (Saint-Flour Probability Summer School 2008). Lect. Notes Math. 2026. Springer, Berlin (2011)

    Google Scholar 

  28. Li, X.: Percolative properties of Brownian interlacements and its vacant set. arXiv:1610.08204 (2016)

  29. Li, X., Sznitman, A.-S.: Large deviations for occupation time profiles of random interlacements. Probab. Theory Relat. Fields 161(1–2), 309–350 (2015)

    Article  MathSciNet  MATH  Google Scholar 

  30. Mörters, P., Peres, Y.: Brownian Motion. Cambridge University Press, Cambridge (2010)

    MATH  Google Scholar 

  31. Pitman, J., Yor, M.: Decomposition at the maximum for excursions and bridges of one-dimensional diffusions. In: Ikeda, N., Watanabe, S., Fukushima, M., Kunita, H. (eds.) Itô’s Stochastic Calculus and Probability Theory. Springer, Berlin (1996)

  32. Popov, S., Teixeira, A.: Soft local times and decoupling of random interlacements. J. Eur. Math. Soc. 17(10), 2545–2593 (2015)

    Article  MathSciNet  MATH  Google Scholar 

  33. Ransford, T.: Potential Theory in the Complex Plane. Cambridge University Press, Cambridge (1995)

    Book  MATH  Google Scholar 

  34. Rodriguez, P.-F.: On pinned fields, interlacements, and random walk on \((\mathbb {Z}/N\mathbb {Z})^{2}\). arXiv:1705.01934 To appear in: Probab. Theory Relat. Fields (2017)

  35. Rosen, J.: Intersection local times for interlacements. Stochastic Process. Appl. 124(5), 1849–1880 (2014)

    Article  MathSciNet  MATH  Google Scholar 

  36. Roynette, B., Yor, M.: Penalising Brownian Paths. Lect. Notes Math. 1969. Springer Science & Business Media (2009)

  37. Sznitman, A.-S.: Vacant set of random interlacements and percolation. Ann. Math. (2) 171(3), 2039–2087 (2010)

    Article  MathSciNet  MATH  Google Scholar 

  38. Sznitman, A.-S.: Topics in occupation times and Gaussian free fields. Zurich Lect. Adv. Math. European Mathematical Society, Zürich (2012)

    Book  Google Scholar 

  39. Sznitman, A.S.: On scaling limits and Brownian interlacements. Bull. Braz. Math. Soc. (N.S.) 44(4), 555–592 (2013)

    Article  MathSciNet  MATH  Google Scholar 

  40. Teixeira, A.: Interlacement percolation on transient weighted graphs. Electr. J. Probab. 14, 1604–1627 (2009)

    Article  MathSciNet  MATH  Google Scholar 

  41. Werner, W.: Sur la forme des composantes connexes du complémentaire de la courbe brownienne plane. Probab. Theory Relat. Fields 98(3), 307–337 (1994)

    Article  MATH  Google Scholar 

  42. Williams, D.: Path decomposition and continuity of local time for one-dimensional diffusions. I. Proc. London Math. Soc. 28(3), 738–768 (1974)

    Article  MathSciNet  MATH  Google Scholar 

  43. Wu, H.: On the occupation times of Brownian excursions and Brownian loops. Séminaire de Probabilités XLIV (Lect. Notes Math. 2046), pp. 149–166 (2012)

Download references


The authors thank Christophe Sabot for helping with the rigorous definition of the process \(\mathcal {R}\) starting from \(\mathcal {R}_{0}=1\), and Alexandre Eremenko for helping with the proof of Lemma 3.12. The work of S.P. was partially supported by CNPq (grant 300886/2008–0) and FAPESP (grant 2017/02022–2). The work of F.C. was partially supported by CNRS (LPSM, UMR 8001). Both of us have beneficiated from support of Math Amsud programs 15MATH01-LSBS and 19MATH05-RSPSM.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Francis Comets.

Additional information

Publisher’s Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.



Proof of Proposition 3.1.

Let a = ∥x∥. Note that,

$$ \frac{1}{2\pi}{\int}_{0}^{\pi} \ln (a^{2}+1-2a\cos\theta) d\theta -\ln a = \frac{1}{2\pi}{\int}_{0}^{\pi} \ln (1+a^{-2}-2a^{-1}\cos\theta) d\theta, $$

and that the claim is obviously valid for a = 0, so it remains to prove that

$$ I(a):= {\int}_{0}^{\pi} \ln (a^{2}+1-2a\cos\theta) d\theta = 0 \qquad \text{ for all } a\in(0,1]. $$

By the change of variable 𝜃π𝜃 we find that \(I(a)= {\int }_{0}^{\pi } \ln (a^{2}+1+2a\cos \theta ) d\theta \), and so

$$ \begin{array}{@{}rcl@{}} I(a) &=& \frac{1}{2} {\int}_{0}^{\pi} \ln \left( (a^{2}+1)^{2}-4a^{2}\cos^{2}\theta\right) d\theta\\ &=& {\int}_{0}^{\pi/2} \ln \left( (a^{2}+1)^{2}-4a^{2}\cos^{2}\theta\right) d\theta. \end{array} $$

Then, using the same trick as above (change the variable \(\theta \to \frac {\pi }{2}-\theta \) so that the cosine becomes sine), we find

$$ \begin{array}{@{}rcl@{}} I(a) &=& \frac{1}{2} {\int}_{0}^{\pi/2} \ln \left[\left( (a^{2}+1)^{2}-4a^{2}\cos^{2}\theta\right) \left( (a^{2}+1)^{2}-4a^{2}\sin^{2}\theta\right) \right] d\theta\\ &=& \frac{1}{2} {\int}_{0}^{\pi/2} \ln \left[(a^{2}+1)^{4} - 4a^{2}(a^{2}+1)^{2} + 16a^{4}\cos^{2}\theta\sin^{2}\theta \right] d\theta\\ &=& \frac{1}{2} {\int}_{0}^{\pi/2} \ln \left[(a^{2}+1)^{4} - 4a^{2}(a^{2}+1)^{2} + 4a^{4}\sin^{2} 2\theta \right] d\theta\\ &=& \frac{1}{2} {\int}_{0}^{\pi/2} \ln \left[(a^{2}+1)^{4} - 4a^{2}(a^{2}+1)^{2} + 4a^{4} - 4a^{4}\cos^{2} 2\theta \right] d\theta\\ &=& \frac{1}{2} {\int}_{0}^{\pi/2} \ln \left[\left( (a^{2}+1)^{2} - 2a^{2}\right)^{2} - 4a^{4}\cos^{2} 2\theta \right] d\theta\\ &=& \frac{1}{2} \times \frac{1}{2}{\int}_{0}^{\pi} \ln \left[(a^{4}+1)^{2} - 4a^{4}\cos^{2} \theta \right] d\theta \end{array} $$

using Eq. 4.23, and we finally arrive to the following identity:

$$ I(a) = \frac{I(a^{2})}{2}. $$

This implies directly that I(1) = 0; for a < 1 just iterate Eq. 4.24 and use the obvious fact that I(⋅) is continuous at 0. □

We have to mention that other proofs are available as well; see [7, Ch. 20].

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Comets, F., Popov, S. Two-Dimensional Brownian Random Interlacements. Potential Anal 53, 727–771 (2020).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Brownian motion
  • Conditioning
  • Transience
  • Wiener moustache
  • Logarithmic capacity
  • Gumbel process

Mathematics Subject Classification (2010)

  • Primary: 60J45
  • Secondary: 60G55, 60J65, 60K35